Heavy Rain, Columbia
- When
- July 10, 1:00 PM EST to 2:45 PM EST
- Where
- Columbia County, 2.21 mi SW of Evans
- Reported by
- County Official
- Coordinates
- 33.510, -82.160
Crawford Creek Water Plant closed to do flooding across access roads.
Thunderstorms produced 2 to 5 inches of rain in a couple of hours over portions of Columbia County resulting in flash flooding of several streams with water getting into homes and closing roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Thunderstorms produced 2 to 5 inches of rain in a couple of hours over portions of Columbia County resulting in flash flooding of several streams with water getting into homes and closing roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 9:26 AM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1026 AM EDT WED JUL 10 2013 .SYNOPSIS... HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH THURSDAY. A COLD FRONT WILL MOVE INTO THE REGION AND STALL FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WEAK SHORT WAVE IN THE CSRA HAS GENERATED MORE SHOWERS AND THUNDERSTORMS IN THAT REGION. SO...INCREASED POPS TO 60 PERCENT IN THE CSRA. OTHERWISE...THE LATEST RAP SHOWS AN H7 SHORTWAVE TROUGH LINGERING OVER THE FORECAST AREA THROUGH 18Z. THE H5 FLOW APPEARS DIFLUENT. THE MOIST SOUTH FLOW ASSOCIATED WITH THE OFFSHORE HIGH WILL CONTINUE. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY NEAR THE TIME OF MAXIMUM HEATING ALTHOUGH THE HRRR INDICATES CONSIDERABLE COVERAGE IN THE WEST PART THIS MORNING. WE HAVE LEANED TOWARD THE HIGHER GUIDANCE POPS. SLOW STORM MOVEMENT AND PRECIPITABLE WATER AROUND 2 INCHES WILL SUPPORT VERY HEAVY RAIN IN SOME AREAS. CLOUDINESS AND SHOWERS SHOULD HELP HOLD DOWN TEMPERATURES. EXPECT HIGHS MAINLY IN THE UPPER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CONTINUE TO CIRCULATE MOIST AIR INTO THE FORECAST AREA AHEAD OF THE COLD FRONT APPROACHING FROM THE NORTHWEST. THE NAM AND GFS SHOW THE FRONT NEAR THE AREA THURSDAY NIGHT. CONVERGENCE AHEAD OF THE FRONT AND DEEPENING UPPER-LEVEL TROUGHING SHOULD SUPPORT AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE. A DIFLUENT 1000-500 MB THICKNESS PATTERN AND PRECIPITABLE WATER AROUND 2 INCHES INDICATES SLOW STORM MOVEMENT AND HEAVY RAIN. EXCESSIVE RAIN MAY BECOME AN ISSUE AND FLASH FLOOD WATCHES OR WARNINGS MAY BE NEEDED. LEANED TOWARD THE HIGHER GUIDANCE POPS WITH THE GREATER CHANCES NEAR THE TIMES OF MAXIMUM HEATING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE GFS AND ECMWF CONTINUE TO SHOW A MOIST LOW-LEVEL ONSHORE FLOW DURING MUCH OF THE MEDIUM-RANGE PERIOD. THE MODELS INDICATE UPPER TROUGHING OVER THE FORECAST AREA BECOMING A CUT-OFF LOW AND RETROGRADING SATURDAY AND SUNDAY. ANOTHER CUT-OFF LOW APPEARS TO DEVELOP AND DROP SOUTHWARD TO NEAR THE AREA LATE IN THE PERIOD. THE EXTENT OF MOISTURE ASSOCIATED WITH CHANTAL IS ALSO A COMPLICATION. THE GENERAL PATTERN SUPPORTS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH HIGH TEMPERATURES COOLER THAN CLIMATOLOGY. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS THE REST OF TODAY EXCEPT FOR MVFR CIGS IFR VSBYS IN AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. MVFR CIGS/VSBYS POSSIBLE TONIGHT FROM 08Z-13Z. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 321 AM EDT WED JUL 10 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 321 AM EDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. RIVER FLOOD WARNINGS. ALSO...HEAVY RAIN WITH SOME OF THE THUNDERSTORMS TODAY AND TONIGHT MAY LEAD TO LOCALIZED FLOODING IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. RIVER FLOOD WARNINGS. ALSO...HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD TO LOCALIZED FLOODING IN POOR-DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Columbia radar (KCAE), 108 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
4 flash flood, 3 heavy rain, 1 lightning. Local standard time, as filed.
Crawford Creek Water Plant closed to do flooding across access roads.
EM reported lightning struck a home and did moderate damage.
Emergency Manager reported Jones, Fox, and Forest Creeks out of their banks with several roads flooded and closed. Water was also up to the foundations of a couple of homes.
Dispatch reported flash flooding along the frontage road at Wheeler and I-20 closing the road. Two to three feet of water covered the area.
EM reported 3 homes flooded on Biltmore Drive and Colonial Road. Several people had to be rescued. A sinkhole also resulted from the flooding on Biltmore drive.
EM reported 5 driveways washed out on Shallowford Place off of Columbia Road.
Ivy Falls Subdivision had 2.43 inches of rain within an hour.
Additional rain report from social media had 3 inches of rain during the heavy rain event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451932, 452539, 451924, 451926, 451928, 451929, 451930, 451931.